PDA

View Full Version : How to stop taking Elavil



candis31
04-02-2008, 05:43 AM
Please mod Gods don't erase this!!! I am begging!! I have been taking Elavil for about 4 mos now. I am also on neurontin (it suppose to be 3 times a day which would equal 900 mg, I only take 1 at hs), a 100 mg of Atarax hs, and 10 mg Elavil hs. Needless to say I am sleeping and eating my life away. I have tried cutting the Elavil in half with a pill splitter bt it is so small it just crumbles. My last appointment my doctor was very upset with me. He said "people complain of all this pain but they find something wrong with everything I prescribe them" Knowing it was directed at me I just started crying asking will it be this way for the rest of my life. He said that the IC will only remain in control if I let it. I now way a 174 lbs (I'm only 5'4") I am quite fat and NONE of my clthes fit. But I was still willing to take all the meds because I want to be better. I want to be a normal Mom. Not a Mom who can't wait at the bubble gum maze because I am going to pee my pants. I can't even jump up and down at church because I pee my pants. Went to winter jam an PEED my pants not just a little but a lot. It was a concert that I took my daughter and friends for her birthday. I could only imagine that she was embarrassed to death but she only reassured me that it was alright and next time we won't run to get good seats. That night I must say I praised the Lord with WET pants. I slept until 11:30 this morning and it is like that most mornings. I have lost my front row seat in Anatomy ang Physiology because I am finding it hard to get up and get there before 7:15. My grades are slipping and I had a cosmic breakdown at tutoring. They put me on probation because I have missed so much. I maust say though my grades are 96, 99, and 85. One makeup test is pending because of illness. My daughter is severly Dyslexic and goes to a private school because the state said that LD and Dyslexia are the same. She would get a 12 year completion papre and not a Diploma. Therefore I have to kiss my Ex husbands aunts butt so she will pay for it. The only way she would send Courtney is if Nathan could go. She was not asked back for next year so as of right now I don't know where she is going to school. The nearest school that teaches children with Dyslexia is in Greenville which is 45 minute Drive from where I live. I found out las week that she told my daughters neuropsychologist that I was irresponsible and always late. She has her ideas of what life should be and I have reality. For example she believes that I should empty my dishwasher at 4 everyday my kids should read or be read to a 7 everyday. My son is ADHD and I don't mean a little bit........he drives me insane most days. We are currently in therapy (me and the kids). Days do nmot work on schdules for me. We just have way to much going on. I could complain forever about my life but as of right now I just feel stuck. I really need advice on how to titrate myself off of the Elavil please. If the is a therapist maybe you could advise me how to live a structured life....hehehe.

I hope everyone is well physically and mentally:pray:
Thanks for letting me vent and taking the time to read it. My post probably doesn't even make sense. I was trying to keep it short.

--Candis

NancyB
04-02-2008, 05:51 AM
Dear Candis -

Some of the people on this site are taking Tofranil instead of Elavil because of sleepiness, weight gain, etc. You might want to post a message asking those who are taking it for more information.

NancyB:)

dyno
04-02-2008, 05:54 AM
It sounds like you have a lot going on and the best way to handle this is to sit down with your Dr. and work through the medication issues. You shouldn't stop any medication prescribed by your Dr. without his permission.

IC is different for each person and we all react differently to medications. So working with your Dr. to find the best combination of treatments for YOU, is the best way to do it.

Good Luck.

ICNDonna
04-02-2008, 06:04 AM
10 mg. is a very low dose of elavil and it shouldn't be causing you problems. If you are having severe incontinence problems it's very possible that could be fixed. I know mine was. Have you discussed the incontinence with your urologist? What did he say?

In Oregon there are programs in the public school system for children with learning disabilities. You might want to check on what's available in your area. And if your child's needs can be met there, then you won't have to deal with asking relatives for help. I hope this works out well for you. I know it's disturbing.

Warm hugs,
Donna

traceann
04-02-2008, 06:55 AM
You've already been given great advice, and I just wanted to add that you might want to let your school in on your medical condition - get your doc to write a note for your file etc, that way they should be a bit more understanding regarding your education!! :)

Sending HUGE hugs your way,
Tracey :)

dg2901
04-02-2008, 07:24 AM
When I came off of Elavil I was instructed to take a pill every other day for the first 5 days; every 2 days for the next 4 days; and every 3 days for the final 3 days. I was on 50mgs once per day and had no problems coming off of it.
With you only taking 10mgs you should be off of it much more quickly
I would advise speaking with your pharmacist (or Dr) for proper instruction according to your personal situation before discontinuing..

Hang in there...everything eventually works itself out.
Diana

leelee88
04-02-2008, 08:03 AM
You could ask for Tofranil.. I do not have any of the side effects I was having with Elavil.. While Elavil does work great for some it was not working great for me..It made me sluggish and I was gaining weight at a rapid rate. And my blood pressure was rising. But the Tofranil works great for helping my IC pain with none of these problems. So differant people may just react to differant meds. BUT please before coming off the Elavil talk with your Dr.

Also while Donna has a good point your problem could just need to be repaired with the incontinence. It also could get better with PT. You could be experiening PFD problems Pelvic Floor Dysfuntion. So I would ask about that also..

I Know things are stressful in your life right now. And I am sorry. But please know you are not alone! ((((hugs))))

SharonA
04-02-2008, 08:17 AM
Please talk with your doctor before you start taking yourself off of any medications. Do not do it yourself without first talking with your doctor. If you no longer want to take Elavil then tell your doctor that you no longer want to take Elavil. If you want to try some other medication that will do the same thing for you as Elavil does, then ask the doctor about it.

I totally agree with what Donna suggested. Talk with your doctor about the incontinence. Talk with your local school system about your children. Most have special classes for children with similar issues your kids have.

It sounds like you are running yourself in circles...tying yourself in knots worrying about things before they happen. I know you have your hands full, but you need to slow down and take some deep breaths. Once you calm down, you will be able to see the solutions to your situations better. (((Hugs)))

GriffsMommy
04-02-2008, 08:31 AM
Yup, I have to agree with everyone else. I am on more than one med that I can not just stop and I would never imagine stopping any of them without first discussing it with the dr who prescribed them. If we both agreed that one should be stopped or changed then I would follow his suggestions as to how to slowly take myself off of the med.
This is something that you shouldn't do on your own. I know how frustrating it is for you to have so many things going on. I can imagine how frustrating it is for your dr as well but you still need to talk to him and tell him that you want to be better but you can't handle the side effects of the Elavil and ask if there is something else that he can put you on that will give you similar benefits without the side effects that you are experiencing.
I am on 50 mg of Elavil currently and though it made me tired in the very beginning it hasn't made me tired in months. It also made me gain weight at first but this has also stopped. I would like to say that I have lost the weight that I have gained but I have only lost a couple of plans and that wasn't really due to anything I did to try to lose it.
I hope you find an answer and start to feel better soon. :grouphug:

harleybluz
05-01-2008, 08:22 AM
Candis,
Imipramine is in the same class as Elavil but I could tolerate it much better. It is also prescribed for bedwetting in children. I was on it for 14 yrs (at a higher dose then you'll need) and didn't have problems with urgency until I stopped taking it (due to it not working anymore). You might want to try a low dose of that. I've read that people have great success with it honey.